MAUDE Adverse Event Report: Ethicon Inc. PROLENE; Suture, Nonabsorbable, Synthetic

Ethicon Inc. PROLENE; Suture, Nonabsorbable, Synthetic
Catalog Number EP8735H
Medical Device Problem Codes Material Integrity Problem (2978); Material Twisted/Bent (2981)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Thrombosis/Thrombus (4440)
Date of Event 06/29/2026
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
Product complaint # (b)(4).This report is being submitted pursuant to the provisions of 21 cfr, part 803.This report may be based on information which has not been investigated or verified prior to the required reporting date.This report does not reflect a conclusion by ethicon inc, or its employees that the report constitutes an admission that the product, ethicon inc, or its employees caused or contributed to the potential event described in this report.If information is obtained that was not available for the initial report, a follow-up report will be filed as appropriate.A manufacturing record evaluation was performed for the finished device lot number, and no related non-conformances were identified.Additional information was requested, and the following was obtained: was there any harm to the reported patient or user? no.Was there a significant delay? yes.How long was it delayed (minutes)? 20 minutes.What is unique device identifier? (located below the barcode or qrc).The head of the operating room told me that they wanted to enter the qr code on the box and that it was useless.Is the device returned with the suspected product quality issue for analysis? or is an alternative device returned? please specify.One strand broke, they discarded it and the other was implanted, but i will send a strand from the same box.1.Were there any unexpected outcomes or complications resulting from the prolonged surgery time? answer: the most serious complication in this case was a hepatic artery thrombosis.Although it is related to performing the arterial anastomosis with vascular suture, there were other contributing factors that led to this complication.2.How long, in minutes, did the surgery prolong? answer: the surgery time was not prolonged due to complications; however, surgical reintervention was required to redo the vascular anastomosis.3.Which tissue was being sutured when the event occurred? answer: the donor hepatic artery and the recipient right hepatic artery.4.Was additional dissection required in other organs/tissues other than the target tissue? answer: during the reintervention, a portion of the vascular graft had to be resected.5.Was there any change in the patient's post operative care due to the prolonged procedure? answer: full systemic anticoagulation.6.How much blood did the patient lost? confirm the qty in cc.Answer: approximately 400 to 600 cc.7.How was the bleeding treated? was any blood transfusion necessary? answer: mechanical proximal and distal control of the bleeding was required during the repair, as well as multiple blood transfusions.Attempts are being made to obtain the following information.To date no response has been provided.If further details are received at a later date a supplemental medwatch will be sent: when was the hepatic artery thrombosis identified? was there any association with the prolene suture and the hepatic artery thrombosis? is the actual needle available for evaluation? (we received 2 open unused samples but no actual sample).Please provide the patient's demographic information including age, gender, weight, bmi at the time of index procedure.What was the tissue condition (normal, thin, calcified, fragile, diseased)? please describe any medical/surgical intervention required for this suture event including dates and results.Did the patient experience any post op symptoms related to this event? onset date? other relevant patient history/concomitant medications? what is the physician¿s opinion as to the etiology of or contributing factors to this event? what is the patient's current status? please provide more details about the qr code on the box being "useless".Investigation summary: the product was returned to eth for evaluation.Visual inspection revealed that one unused dispensed needle suture combination and one empty labeled winding former were received for analysis.The product code (b)(4) is double armed.Upon inspection of the returned sample, the swage and attachment area of the needles appeared to be as expected.The tip and body of the needles were examined, and no defects or conditions related to needle bending were observed during the evaluation.As part of eth quality process all devices are manufactured, inspected, and released to approved specifications.The event described could not be confirmed as the device was returned without detectable damage.Although no product defect was identified, there may have been other circumstances or issues that occurred during the use of the device that could not be replicated during the laboratory analysis.Additional complaint information monitoring for potential safety signals is conducted through complaint trending as part of post market surveillance.
 
Event or Problem Description
It was reported that a patient underwent a liver transplant surgery on (b)(6) 2026 and suture was used to perform anastomosis on the donor hepatic artery and the recipient right hepatic artery.In an artery, the needle ruptured the artery, the patient began to bleed and they had to open another suture envelope to repair it.The surgeon comments that the needle felt rough and had resistance to passing through the tissue, he also commented that the needle had too much ductility (flexible).The procedure was delayed 20 min.The patient lost 400 to 600 cc of blood.Mechanical proximal and distal control of the bleeding was required during the repair, as well as multiple blood transfusions.Additional information was requested.

Brand Name
PROLENE
Common Device Name
Suture, Nonabsorbable, Synthetic
Manufacturer (Section D)
Ethicon Inc.
1000 route 202
raritan NJ 08869
Manufacturer (Section G)
Ethicon Inc.-San Lorenzo PR
road 183, km 8.3
san lorenzo PR 00754
PR   00754
Manufacturer Contact
orla o'mahony
1000 route 202
raritan, NJ 08869
+1(303)552-6892
MDR Report Key50300691
Report Number2210968-2026-08299
Device Sequence Number10701578
Product Code GAW
UDI-Device Identifier10705031206786
Combination Product (Y/N)N
Initial Reporter CountryMX
PMA/510(K) Number
K133356
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source Foreign,Health Professional,User Facility,Company Representative
Type of Report Initial
Report Date (Section B) 08/18/2026
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Catalogue NumberEP8735H
Device Lot Number108GBE
Was Device Available for Evaluation? Yes
Date Returned to Manufacturer08/05/2026
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 07/24/2026
Initial Report FDA Received Date08/18/2026
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured05/19/2025
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient SexUnknown